Connecticut, 2022

High Wind in Connecticut, February 18, 2022

February 18, 2022 · NWS OKX · 1 event in 1 county or zone

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Southern Connecticut early in the morning of February 18, 2022.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Southern Connecticut early in the morning of February 18, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 18, 4:34 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 18, 4:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
434 AM EST Fri Feb 18 2022

.SYNOPSIS...
A strong cold front moves across the region this morning. Weak high
pressure briefly builds in tonight. A polar front will move through
Saturday afternoon, followed by high pressure building to the
south on Sunday and moving out into the Atlantic from Sunday
night into Monday night. Low pressure will then move across the
Midwest on Tuesday and pass to the north Tuesday night, with a
trailing cold front moving slowly across on Wednesday. High
pressure will then build to the north as another low pressure
system begins to approach on Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure over Western NY lifts north into Northern New
England today with its strong cold front (approaching Orange
County as of 4am) crossing through the region this morning.

Ahead of the cold front, core of strong llj (70-80kt@950mb) is
extending from NJ shore over LI/SE CT and adjacent waters this
morning. Peak gusts have increased markedly over the last hour
(50-65mph) across the south shore and east end of Long Island,
with widespread gusts of 40 to 50 mph across E PA/NJ/DE into
Lower Hud/NYC. The highest winds across LI seemingly coincident
with gravity wave features, perturbing a 90kt@2KFT llj noted in
OKX VAD profile. Although CAM guidance has trended downward a
bit from 12 hrs ago, observations still support strong wind
(wind advisory) event across the entire area, including NYC
(45-55mph gusts), with high winds gusts of 55-65mph for LI and
SE CT under the core of the 80-90 kt llj through early this
morning.

The cold front pushes through from w to e between 5 and 9am, with
winds shifting to W/NW. Wind advisory gusts of at least
45-55mph likely areawide (50-65mph LI/SE CT) with narrow low
topped convective line (over E PA/E Central NY as of 4am) along
the cold front and demarcating wind shift and rapid lapse rate
steepen/deepenening. In wake of this wind shift and burst,
winds expected to fall to sub advisory (35 to 45 mph range) by
mid to late morning.

Regarding rainfall, steady band of moderate rain across E LI/SE
CT will continue to slide east through 5am. CAMs and upstream
radar point towards widely scattered narrow bands of moderate to
heavy rain moving through, with an organized narrow fine line
of heavy rain just ahead of cold front moving w to e between 5
to 8am. A quick 1/4 to 1/3" of rain possible with this line, for
an additional 1/4 to 1/3" rainfall for western portions of the
region, and 1/3 to 3/4" for E LI/SE CT. SPC mesoanalysis indicating
a weak tongue of elevated instability over SE PA, with CAMs and
soundings indicating it advecting in just ahead of cold front.
So a rumble of thunder not out of question with fine line. Rain
will quickly come to an end this morning from west to east
behind the fine line/cold frontal passage.

High pressure then builds towards the region this afternoon, and
with the initial burst of strong cold air advection done, gusts
should settle into the 30 to 35 mph range for this afternoon. It
will be drying out with sunshine, but temperatures will be dropping
through the day (50s to lower 60s early AM to 30s late PM) with
modified polar airmass advecting in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Initial northern stream shortwave slides east tonight, with next
vigorous polar shortwave diving through the Great Lakes Fri Night
into Sat AM, and then crossing through the region Sat aft/eve,
and east Sat Night.

At the surface, high pressure noses in tonight, with potential
for a window of radiational cooling with a mostly clear sky and
light to calm winds. Low temps dropping down into the teens
across pine barrens and interior with 20s elsewhere.

Clipper system moves through the Great Lakes tonight, and then
through northern New England Saturday, with trailing polar front
moving through in the afternoon. Confidence increasing in
potential for an organized line of snow showers/embedded snow
squalls moving through the region Saturday afternoon. Good
signal in GFS BUFKIT soundings of coupled instability/lift and
saturation in snow growth region right ahead of the polar front.
NAM is not as bullish on the saturation except for far northern
zones, but in agreement with other parameters. CAMs
(NSSL,HRRR,ARW, FV3) are quite bullish on an organized snow
shower/squall line moving through much of the region Sat
afternoon. Typically these events are most intense across the
Interior, weakening as they work through the coast.

If this organized line materializes, potential for a brief
burst of heavy snow (1/2 to 1" snow), NW winds gust 35-45mph,
and temps quickly dropping below freezing across the NW Interior.
The critical question for a true snow squall will be flash
freeze potential with or immediately behind the snow shower
activity. Typically road temps would need to be in the mid 30s
as the event unfolds, quickly dropping to freezing or below as
air temps drop to and then below freezing. Highest threat for
this would be across interior NE NJ, Lower Hud and SW CT,
particularly hill terrain, where daytime temps likely only
reach the mid 30s. Meanwhile, temps for city/coast should rise
into the lower 40s with gusty SW flow (25 to 35 mph) ahead of
the front, which may result in more wet or briefly slushy roads
with any snow shower/snow squall. With all this said, an event
to monitor closely for potentially hazardous driving conditions
Sat aft/early eve.

In wake of polar front, rapid clearing with strong NW winds
(gusts 35- 45mph) will have temps quickly dropping into the
teens and 20s late Sat/Sat eve. Low probability of wind
advisory wind gusts. Winds gradually subside Sat night as
modified polar high builds towards the region with temps
bottoming out in the single digits interior and teens coast.
Windchills drop to single digits coast and 0 to
-5 for interior

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Cold to start on Sunday, with highs only in the 30s as a polar air
mass quickly moves across. Return flow quickly develops Sunday
night, but with mostly clear skies expect on more good radiational
cooling night, with lows ranging from the lower 30s in NYC, to the
upper teens in the valley well north/west of the city.

Temps should warm up going into early next week via low level WAA on
a general S-SW flow. Temps on Mon should moderate to above normal,
with highs in the upper 40s/lower 50s, then lower/mid 50s on Tue as
rain with low pressure to the west also moves in, and then into the
lower 60s NYC/NE NJ and well into the 50s elsewhere on Wed ahead of
a slow moving cold front.

Colder air noses in Wed night as high pressure briefly builds to the
north. This should set the stage for mainly snow inland and mixed
wintry precip Thu into Thu night.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A strong cold front approaching from the west will pass through
around or just after 12Z.

Strong S winds with gusts over 40 kt had arrived during the last
hour at KEWR/KJFK/KISP and should spread northward to the remaining
terminals shortly, then continue until cold fropa around 11Z NW of
the NYC metros, around or just after 12Z at the NYC metros, and 13Z-
14Z east across Long Island and CT. Extreme LLWS also expected at
KISP/KGON as winds increase to over 80 kt at 2 kft AGL, with 55-65
kt from the NYC metros north/west.

IFR/LIFR cond now confined to Long Island and impacting KISP, with
MVFR elsewhere. Brief IFR vsby and a rumble of thunder possible with
line of heavier showers accompanying the cold front.

NW winds G35-40kt expected immediately after cold fropa this
morning, then G30-35kt through the early afternoon and then
decreasing further very late in the day.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely to fine tune changing flight categories and timing of
cold fropa/ associated wind speeds/shifts this morning.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Late tonight...VFR with diminishing NW winds.
.Saturday...Cold fropa in the afternoon. Chance of a brief snow
shower with MVFR or lower cond. SW winds G25kt, shifting W-NW G35 kt
after fropa in the afternoon.
.Saturday night...VFR. NW winds G30-40kt in in the evening,
diminishing to G25kt after midnight.
.Sunday and Monday...VFR. W winds G20kt early Sunday morning at the
NYC metros.
.Tuesday...Rain with MVFR or lower cond. LLWS possible especially at
night.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Marginal storm conditions should quickly end from W to E in
wake of cold frontal passage this morning, with gale conditions
gradually ending from W to E through early this afternoon. Seas
building to 15 to 20 ft through this morning.

Northwesterly flow subsides this afternoon with gale conditions
subsiding to small craft. High seas will remain into this evening on
the ocean, especially the eastern ocean. Seas will then continue to
subside to around 5 to 6 ft by Sat morning. Note: Water levels
may approach 2 ft below MLLW in spots during time of low tide
this evening with low astro tides and strong offshore winds.

This will be short lived as SCA conds expected to re-develop on
all waters Sat morning ahead of a polar frontal passage, then
W-NW gales likely on all waters late Sat aft into late Sat
night following fropa.

Minimal SCA conds, with NW winds gusting up to 25 kt, could
linger into Sunday morning on the ocean waters and the ern
Sound/bays. Any quiet conditions on the ocean and the far ern
Sound should be short lived, as SW winds increase to near 25 kt
Sunday night into Mon AM and and ocean seas build to 5-7 ft.
Ocean seas 5 ft could linger into Mon afternoon E of Fire Island
Inlet.

Another chance for SCA conds possible for most of the waters Tue
night as long fetch S flow increases to 20-25 kt and ocean seas
build to 5-10 ft.

&&

.HYDROLOGY...
Additional rainfall of 1/10 to 1/3" rainfall for western
portions of the region, and 1/3 to 3/4" for E LI/SE CT.

Will have to monitor for localized ice jam flooding potential
today and possibly into Saturday, along our far interior
river/streams with mild temps, rainfall, and melt of limited
snowpack, allowing for increased water levels/streamflow and ice
break-up.

Rainfall with an approaching low pressure system Tue into Tue
night should be mostly around 3/4 inch, with local amts over 1
inch possible.

&&

.TIDES/COASTAL FLOODING...
Water levels may approach 2 ft below MLLW in spots during time
of low tide this evening.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 10 AM EST this morning for CTZ007-008-
     010>012.
     Wind Advisory until 10 AM EST this morning for CTZ005-006-009.
NY...High Wind Warning until 10 AM EST this morning for NYZ078>081-
     177-179.
     Wind Advisory until 10 AM EST this morning for NYZ067>075-176-
     178.
NJ...Wind Advisory until 10 AM EST this morning for NJZ002-004-006-
     103>108.
MARINE...Gale Watch from Saturday afternoon through late Saturday night
     for ANZ331-332-335-338-340-345-350-353-355.
     Storm Warning until 10 AM EST this morning for ANZ331-332-340-
     345-350-353-355.
     Gale Warning until 1 PM EST this afternoon for ANZ335-338.

&&

SYNOPSIS...BG/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...BG/NV
AVIATION...BG
MARINE...BG/NV
HYDROLOGY...BG/NV
TIDES/COASTAL FLOODING...NV

In the hours before

Special weather statement, Feb 18, 3:24 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New York NY
324 AM EST Fri Feb 18 2022

NYZ078>081-177-179-181300-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
324 AM EST Fri Feb 18 2022

Strong to damaging winds gusts of 50 to 60 mph, locally as high
as 65 mph, expected to overspread the area through 5 am, and
continue through around 8am. Winds will subside to 35 to 45 mph
by mid to late morning in the wake of a cold frontal passage.

Damaging winds will bring down numerous tree limbs, as well as
scattered downed trees and power lines. Power outages are
possible. Travel will be difficult, especially for high profile
vehicles.
Special weather statement, Feb 18, 4:38 AM EST, 22 minutes before
Special Weather Statement
National Weather Service New York NY
438 AM EST Fri Feb 18 2022

CTZ007-008-010>012-NYZ078>081-177-179-181300-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
438 AM EST Fri Feb 18 2022

Strong to damaging wind gusts of 50 to 60 mph, locally as high as
65 mph, will overspread Long Island into southeastern CT through
530 am. These winds will continue through around 8am. Winds will
subside to 35 to 45 mph by mid to late morning in the wake of a
cold frontal passage.

Damaging winds will bring down numerous tree limbs, as well as
scattered downed trees and power lines. Power outages are
possible. Travel will be difficult, especially for high profile
vehicles.
Special weather statement, Feb 18, 4:43 AM EST, 17 minutes before
Special Weather Statement
National Weather Service New York NY
443 AM EST Fri Feb 18 2022

NJZ002-004-103-105-107-NYZ067>070-181115-
Western Bergen NJ-Western Passaic NJ-Western Union NJ-
Western Essex NJ-Eastern Passaic NJ-Putnam NY-Rockland NY-
Northern Westchester NY-Orange NY-
443 AM EST Fri Feb 18 2022

...Narrow band of heavy rain and strong winds will impact portions
of Passaic, northwestern Union, northwestern Bergen, northwestern
Essex, northern Westchester, Orange, western Putnam and Rockland
Counties through 615 AM EST...

At 441 AM EST, Doppler radar was tracking a narrow line of heavy
rainfall and a shtrong windshift along a line extending from near
Breakabeen to Arrowhead Lake to near Shrewsbury. Movement was east
at 40 mph.

HAZARD...Southerly wind gusts of 50 to 55 mph, shifting to the
         northwest

SOURCE...Radar indicated.

IMPACT...Strong winds could knock down tree limbs and a few trees
         and powerlines, and will blow around unsecured objects.

Strong thunderstorms will be near...
  West Milford around 610 AM EST.
  Wayne and Ringwood around 615 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this line and may lead to
minor localized flooding.

&&

LAT...LON 4150 7448 4163 7426 4158 7413 4161 7413
      4159 7395 4144 7398 4149 7393 4151 7368
      4066 7440 4065 7445 4076 7436 4090 7433
      4090 7427 4097 7428 4104 7450 4120 7437
      4136 7469 4149 7476
TIME...MOT...LOC 0941Z 278DEG 37KT 4256 7439 4116 7557 3981 7666

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern New London

When
February 18, 5:00 AM EST to 6:00 AM EST
Where
Southern New London forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Multiple high wind gusts occurred over Southern London County. A gust of 60 mph was recorded at Groton Airport at 540 AM Local Standard Time. At nearby New London Ledge Light (2 miles south of Groton), a gust of 62 mph was recorded at 66 ft above ground at 556 AM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013240.